Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Omaha, NE

May 24, 2016Gage County, Jefferson County, Pawnee County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 24, 2016, 11:22 PM CDT for Gage County, Jefferson County, Pawnee County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 11:22 PM CDT (04:22 UTC)
Expired
May 24, 2016, 11:45 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Gage County, NE, Jefferson County, NE, Pawnee County, NE

The radar

The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS53 KOAX 250422
SVROAX
NEC067-095-133-250445-
/O.NEW.KOAX.SV.W.0063.160525T0422Z-160525T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1122 PM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHERN GAGE COUNTY IN SOUTHEASTERN NEBRASKA...
  WESTERN PAWNEE COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1145 PM CDT

* AT 1121 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DILLER...OR
  15 MILES SOUTHWEST OF BEATRICE...MOVING NORTH AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BEATRICE...WYMORE...BLUE SPRINGS...ODELL...DILLER...BARNESTON...
  LIBERTY...LEWISTON...STEELE CITY...VIRGINIA...HARBINE...
  CUB CREEK RECREATIONAL AREA...
  ROCK CREEK STATION STATE HISTORICAL PARK AND ROCKFORD STATE
  RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 160 AND 188.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 1 AND 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4001 9707 4028 9707 4028 9646 4026 9646
      4026 9636 4001 9635
TIME...MOT...LOC 0421Z 181DEG 55KT 4009 9691 

HAIL...0.88IN
WIND...60MPH
 
$$

MEAD
2 follow-up statements
601 
WWUS53 KOAX 250434
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1134 PM CDT TUE MAY 24 2016

NEC067-095-133-250445-
/O.CON.KOAX.SV.W.0063.000000T0000Z-160525T0445Z/
JEFFERSON NE-GAGE NE-PAWNEE NE-
1134 PM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN JEFFERSON...SOUTHERN GAGE AND WESTERN PAWNEE COUNTIES...

AT 1133 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF ODELL...OR 11 MILES SOUTH OF BEATRICE...MOVING NORTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BEATRICE...WYMORE...BLUE SPRINGS...ODELL...DILLER...BARNESTON...
LIBERTY...LEWISTON...STEELE CITY...VIRGINIA...HARBINE...
CUB CREEK RECREATIONAL AREA...
ROCK CREEK STATION STATE HISTORICAL PARK AND ROCKFORD STATE
RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 160 AND 188.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 1 AND 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4001 9707 4028 9707 4028 9646 4026 9646
      4026 9636 4001 9635
TIME...MOT...LOC 0433Z 194DEG 34KT 4010 9675 

HAIL...0.88IN
WIND...60MPH
 
$$

MEAD
481 
WWUS53 KOAX 250441
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1141 PM CDT TUE MAY 24 2016

NEC067-095-133-250451-
/O.EXP.KOAX.SV.W.0063.000000T0000Z-160525T0445Z/
JEFFERSON NE-GAGE NE-PAWNEE NE-
1141 PM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON...SOUTHERN
GAGE AND WESTERN PAWNEE COUNTIES WILL EXPIRE AT 1145 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4001 9707 4028 9707 4028 9646 4026 9646
      4026 9636 4001 9635
TIME...MOT...LOC 0440Z 181DEG 55KT 4010 9675 

$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:25 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 24, 6:25 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT TUE MAY 24 2016

.SHORT TERM...(tonight through Friday)
Issued at 320 PM CDT Tue May 24 2016

Latest water vapor imagery and RAP 500mb analysis show weak
shortwave ridging overhead this afternoon behind a departing complex
now over Missouri. Southwesterly flow continues with a few
embedded weak shortwaves of interest. The first is over northeast
Colorado with another showing up across western Kansas where a few
lightning strikes have been noted.

Afternoon surface analysis shows area of low pressure over southeast
Colorado with very little in the way pressure differences across all
of Nebraska and southwest Iowa. Boundary layer moisture remains in
place with surface dewpoints fluctuating this afternoon and falling
slightly into the upper 50s across our western counties where
surface winds turned more southwesterly along a weak boundary.

Forecaster uncertainty remains high as a few waves of convection are
forecast to drift through the area as early as this evening. With
the lack of a strong forcing mechanism late this afternoon into this
evening, we continue to question some of the CAM solutions on
developing storms over the area before dark. It seems more likely
that storms that initiate across western Nebraska and parts of
Kansas would spread east/northeast across the forecast area
overnight tonight and continue into Wednesday morning. This being
said, with a primed and unstable airmass in place, cannot rule
anything out and so will continue monitor any convective
developments closely. Thunderstorms that roll through overnight
should continue into Wednesday morning and exit by afternoon.

The cycle continues as several embedded shortwaves drive through
southwesterly flow aloft and interact with several boundaries left
over from previous convection. A stronger synoptic front will
extend northeast from lee cyclone over western Kansas into
southeast Nebraska on Thursday which will be the focus for strong
thunderstorms Thursday and again on Friday. As has been the case
in the past couple days, high moisture content could lead to very
heavy rain in the stronger convection.

.LONG TERM...(Friday night through Tuesday)
Issued at 320 PM CDT Tue May 24 2016

By Friday night, a shortwave trough is forecast to extend across
western Nebraska and Kansas and slide northeast into the Missouri
River Valley by 00Z Sunday. Lee surface cyclone will also slide
east/northeast across Kansas Friday through Saturday with an
eastward extending warm front that will continue to be the
primary focus for thunderstorm development.

Shortwave ridging is expected over the area by mid day Sunday with
persistent southwesterly upper level flow into next week. Sunday
looks like our best shot at a dry forecast period with pops entering
into the picture again Sunday night as a series of shortwaves roll
northeast through the region.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday)
Issued at 625 PM CDT Tue May 24 2016

Recent trends in visible satellite imagery indicate an agitated
cumulus field from west of KLNK and KBIE to near KAUH. Latest
surface observations indicate generally light winds with the best
low-level convergence nearer to the Platte river. The upshot is
that we are uncertain whether storms will arise from this
convection. The better potential appears to be after 03 or 04z
owing to increased moisture flux and isentropic ascent along the
strengthening low-level jet. As such, TEMPO groups for
thunderstorms have been included beginning at 04z for KLNK, 05z at
KOFK and 06z at KOMA. Thunderstorm activity will likely linger in
the vicinity of all TAF sites overnight. We have maintained
prevailing VFR conditions with MVFR ceilings and visibilities
around the thunderstorms.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Mead
Hazardous weather outlook, May 24, 3:34 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
334 PM CDT TUE MAY 24 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
334 PM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED STORMS ARE POSSIBLE THIS EVENING AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE
STORMS WILL BE POSSIBLE...FROM LATE THIS EVENING INTO THE
OVERNIGHT HOURS. THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THREAT...A SIGNIFICANT AMOUNT OF
MOISTURE IS IN PLACE ACROSS THE REGION. THUS...ANY STORMS THAT
DEVELOP WILL PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING.
THE BIGGEST THREAT FOR FLASH FLOODING WILL BE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL
BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR...AT
LEAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:43 PM CDTSpecial Weather StatementOAXGage47 min
May 24, 11:47 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline28 min
May 24, 11:55 PM CDTSpecial Weather StatementOAXPawnee50 min
May 25, 12:54 AM CDTSpecial Weather StatementOAXButler, Cass, Douglas, Sarpy, Saunders51 min
May 25, 1:13 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders16 min
May 25, 1:41 AM CDTSpecial Weather StatementOAXDouglas, Washington49 min
May 25, 2:55 AM CDTSpecial Weather StatementOAXCedar, Madison, Pierce, Stanton, Wayne50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.